Illinois, 2016

Flooding in Illinois, October 1 to 5, 2016

October 1 to 5, 2016 · NWS DVN · 3 events in 2 counties and zones

Record to near record heavy rainfall in North Central and Northeast Iowa from 21 to 23 September of 4 to over 10 inches caused major river flooding on many forecast points on the Iowa tributaries of the Wapsipinicon, Cedar, lower Iowa, and Maquoketa rivers from late September through early October. Then major river flooding occurred downstream on the Mississippi River from the Iowa River and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Record to near record heavy rainfall in North Central and Northeast Iowa from 21 to 23 September of 4 to over 10 inches caused major river flooding on many forecast points on the Iowa tributaries of the Wapsipinicon, Cedar, lower Iowa, and Maquoketa rivers from late September through early October. Then major river flooding occurred downstream on the Mississippi River from the Iowa River and Mississippi River convergence and south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 30, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 30, 10:43 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1143 PM CDT FRI SEP 30 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 300 PM CDT Fri Sep 30 2016

18Z surface data has high pressure from the upper Midwest into the
southern Plains. An inverted trof ran from a low in central Indiana
back into northeast Iowa. Dew points were in the 50s from the Great
Lakes into the Plains with pockets of 60 dew points in the Ohio
Valley.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 300 PM CDT Fri Sep 30 2016

Late this afternoon and tonight patchy drizzle with isolated light
rain showers will be seen across the area. The persistent low clouds
will keep temperatures above normal tonight with readings in the mid
and upper 50s.

On Saturday, the upper low over northern Kentucky will drift north
into Indiana. Disturbances rotating around this upper low will keep
patchy drizzle along with scattered light rain showers across the
area. Temperatures on Saturday will be in the low to mid 60s.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 300 PM CDT Fri Sep 30 2016

The long term will focus on an approaching upper trof and seasonally
strong cold front arriving by mid week. Prior to the fronts arrival,
high pressure will be in control from Sunday through Tuesday, with
southerly flow and moderation being the main theme through the early
week. Among the weekend days, Sunday is the clear winner here with
light wind flow and sunshine resulting in a very pleasant day in the
lower 70s.

By Sunday night, the large high pressure replacing the upper low in
the Great Lakes will be in place. This will set the stage for large
diurnal ranges through Monday night, as highs reach the lower to mid
70s and lows fall to the upper 40s to mid 50s.

The front is well forecast by models to arrive by Tuesday night in
central Iowa, and exit the area by Thursday afternoon. However, the
moisture return and forcing are very inconsistently forecast. The
GFS and GEM show a thin band of moisture and forcing with the front,
with upper forcing well northwest of Iowa.  Thus they represent a
very typical fall cold front, with only a marginal chance for
rainfall. The ECMWF continue to be far deeper with the upper trof
Wednesday, and with that, it's moisture return and forcing are far
more robust. The preference between these solutions are not certain,
and since our forecast is a blend for the pops in any case, the 30
to 50 percent pops are in the right ballpark for this uncertain cold
frontal event. Highs will remain mild through Wednesday and Thursday
in the 70s, but following the cold fropa, Highs Friday should remain
in the 60s behind the front.

ERVIN

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1142 PM CDT Fri Sep 30 2016

Wraparound clouds from a stalled upper low pressure system will keep
all the terminals cloudy to mostly cloudy with generally MVFR and possibly
occasionally higher end IFR conditions from low ceilings. A few periods
of drizzle or light rain are possible and are handled overnight as a
tempo group and then vicinity wording afterwards. Winds will be northerly
at 5 to 15 MPH.

&&

.HYDROLOGY...
Issued at 1213 PM CDT Fri Sep 30 2016

Many area rivers are near crest now, and will begin falling within
the next 36 hours. This is true for all of the tributary rivers in
flood at this time.

Wapsipinicon...
The stage at near DeWitt remains near crest, as 13.78 feet, which
is about the 4th highest crest on record. It should remain near
that level through tonight, and possibly Saturday before beginning
to fall quickly.

Cedar into Iowa...
The levels remain at major flood stage from near the confluence on
downstream. In addition, it appears all sites on the lower Iowa are
near crest now, and should only vary by a tenth or so through the
crest today and tonight.

Mississippi...
Generally, the routed flow supported dropping most crests by about
a tenth to two tenths of a foot today. This has kept the forecast
consistent within flood category, except at Dubuque LD11 where the
warning is now dropped and at Keokuk were Moderate flooding is
dropped to Minor flooding. Major flooding remains forecast for New
Boston, Keithsburg, Gladstone, and Burlington.

ERVIN

&&

.DVN Watches/Warnings/Advisories...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...ERVIN
AVIATION...Nichols
HYDROLOGY...ERVIN
Hazardous weather outlook, Sep 30, 2:51 AM CST, 21 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
351 AM CDT FRI SEP 30 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
351 AM CDT FRI SEP 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE WAPSIPINICON...IOWA...CEDAR AND MISSISSIPPI RIVERS ARE
EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND
FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

12/DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Mercer

When
October 1, 12:00 AM CST to October 4, 6:10 PM CST
Where
Mercer County, 68.45 mi W of Mineral to 65.62 mi W of Mineral
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.237, -91.135

Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream|causing the Mississippi River to rise above major flood stage levels.|The Mississippi River at New Boston rose above its major flood stage level of 18.5 feet on September 30th, 2016. It crested around 19.23 feet at approximately 1 PM CDT on|October 2nd, 2016. For damage information please see September Storm Data.

Flood, Mercer

When
October 1, 12:00 AM CST to October 5, 4:10 AM CST
Where
Mercer County, 2.96 mi W of New Boston to 1.66 mi SSW of Keithsburg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.168, -91.057

Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream|causing the Mississippi River to rise above major flood stage levels.|Keithsburg rose above its major flood stage level of 17.0 feet on September 30th, 2016 around 10 AM CST. It crested around 17.8 feet on October 2nd,|2016. It fell below major flood stage on October 4th around 4 AM CST. For damage information please see September Storm Data.

Flood, Henderson

When
October 1, 9:00 AM CST to October 5, 2:20 AM CST
Where
Henderson County, 2.14 mi WNW of Oquawka to 1.4 mi NNW of Gulfport
Cause
Heavy Rain
Crop damage
$100,000
Reported by
River/Stream Gage
Coordinates
40.937, -90.990

Heavy rainfall of 4 to over 10 inches over significant areas from 21 to 23 September in extreme North Central and Northeast Iowa moved downstream|causing the Mississippi River to rise above major flood stage levels.

The Mississippi River at Gladstone rose above its major flood stage level of 14.0 feet on October 1st, 2016 around 9 AM CST. It crested around 14.54 feet on October 3rd,|2016. It fell below major flood stage on October 5th around 2 AM CST.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661797, 661801, 661802.